Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 138, NWS Twin Cities, MN

July 28, 2023Benton County, Mille Lacs County, Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 3:05 PM CDT for Benton County, Mille Lacs County, Morrison County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 3:05 PM CDT (20:05 UTC)
Expired
Jul 28, 2023, 3:30 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Benton County, MN, Mille Lacs County, MN, Morrison County, MN

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KMPX 282005
SVRMPX
MNC009-095-097-282030-
/O.NEW.KMPX.SV.W.0138.230728T2005Z-230728T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
305 PM CDT Fri Jul 28 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mille Lacs County in east central Minnesota...
  Northeastern Benton County in central Minnesota...
  Southeastern Morrison County in central Minnesota...

* Until 330 PM CDT.

* At 305 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Foreston, or 23 miles northeast of St. Cloud, moving southeast
  at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milaca and Foreston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4582 9397 4587 9389 4579 9355 4564 9377
TIME...MOT...LOC 2005Z 298DEG 25KT 4581 9388 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
2 follow-up statements
012 
WWUS53 KMPX 282016
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
316 PM CDT Fri Jul 28 2023

MNC097-282025-
/O.CAN.KMPX.SV.W.0138.000000T0000Z-230728T2030Z/
Morrison MN-
316 PM CDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORRISON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4582 9377 4579 9355 4564 9377 4579 9392
      4582 9391 4583 9386
TIME...MOT...LOC 2015Z 298DEG 25KT 4577 9379 

$$

MNC009-095-282030-
/O.CON.KMPX.SV.W.0138.000000T0000Z-230728T2030Z/
Mille Lacs MN-Benton MN-
316 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHWESTERN MILLE LACS AND NORTHEASTERN BENTON COUNTIES...

At 315 PM CDT, a severe thunderstorm was located near Foreston, or 25
miles northeast of St. Cloud, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Milaca, Foreston, Granite Ledge, Oak Park and Rum River. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4582 9377 4579 9355 4564 9377 4579 9392
      4582 9391 4583 9386
TIME...MOT...LOC 2015Z 298DEG 25KT 4577 9379 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
658 
WWUS53 KMPX 282026
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Fri Jul 28 2023

MNC009-095-282036-
/O.EXP.KMPX.SV.W.0138.000000T0000Z-230728T2030Z/
Mille Lacs MN-Benton MN-
326 PM CDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MILLE LACS AND
NORTHEASTERN BENTON COUNTIES WILL EXPIRE AT 330 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4582 9377 4579 9355 4564 9377 4579 9392
      4582 9391 4583 9386
TIME...MOT...LOC 2026Z 298DEG 25KT 4574 9370 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:09 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 28, 1:09 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
109 PM CDT Fri Jul 28 2023

.UPDATE...
Issued at 1240 PM CDT Fri Jul 28 2023

Keeping tabs on the potential for convection later on this
afternoon- evening and it's a bit tricky given the multiple CAM
solutions plus the factors working for and against development. There
is a wavy quasi-stationary front draped nearly east-to-east over
northern SD through central MN and northern WI, while a secondary
warm front to the south extends northeast from western IA into
southern WI. While scattered elevated showers are showing up on KMPX
radar in far western MN, not much of this activity is hitting the
ground due to a fairly dry layer from around 3-10 kft off the ground,
thus most of the moisture is coming in the form of virga. However,
surface dewpoints are still around 70 degrees already at the noon
hour. While upper level flow is mainly zonal across the area, there
is a small low-level jet feature over ND that is expected to thrust
ESE into southern MN and northern IA as the afternoon progresses,
thus into the higher low-level moist environment. While coverage is
not expected to be all that impressive, there is the thinking that
any storms that do develop may do so in clusters that could develop
fairly quickly and rise to the level of being strong-severe. The
better environment for organized convection is just to the south of
the WFO MPX coverage area, but there is a wide enough buffer zone
that the speed max could move atop the northern front such that a
wider area of strong-severe thunderstorms in southern MN is viable.
Thus, after collab with SPC, the Slight Risk (level 2 of 5) area of
severe thunderstorms has been nudged a bit more to the north, closer
to the southern TC metro. Still obviously plenty of uncertainty here
as many areas will again receive no rain/storms, but enough
ingredients are available to potentially produce a few strong-severe
thunderstorms late this afternoon into this evening.

18z aviation discussion below.

&&

.DISCUSSION...(Today through Thursday)
Issued at 301 AM CDT Fri Jul 28 2023

Key Messages:

- Scattered showers and thunderstorms possible in southern Minnesota
Friday afternoon and evening. A few severe storms are possible.

- Quiet pattern sets up after today, with cooler temperatures and no
significant chances for precipitation through the middle of next
week.

Discussion... Radar imagery shows the last few storms within
southeastern Minnesota as well as southwestern Minnesota this
morning, with none within the bounds of the MPX CWA as of 2:40AM. A
few isolated showers and weak storms are still possible within
western Wisconsin with a bit of lingering instability, but this will
be less and less likely the further we get through the morning.
Satellite shows the decaying convection with our colder cloud
heights stemming from the supercell thunderstorm that moved through
Mankato a couple hours ago having weakened significantly, with the
best looking storms located in northern Illinois. Clouds will
continue to linger for a good a good portion of the morning, with
some scattering out by the afternoon ahead of another round of
potential showers and storms. Temperatures this afternoon in the
upper 80s to low 90s will be lower than Wednesday and Thursday, but
still above normal, which will allow for ample surface based CAPE by
the afternoon for storms to draw from with HREF ensemble mean of
around 2000-2500 J/KG in southern Minnesota. Forcing will arrive in
the form of a cold front as a weak surface low tracks into the
northern Great Lakes by the evening, with storm chances generally
following along the leading edge of the front and out of the MPX CWA
by the early morning Saturday. In terms of threats, initial
supercell storms ahead of the front could produce some severe hail,
with some larger hail possible for the southwestern portion of
Minnesota, and as activity begins to congeal into a line will
transition to more of a wind threat. There is very limited low level
shear and helicity to work with, so at the moment tornadoes do not
appear to be a significant threat.

As this front departs tomorrow morning, upper level flow transitions
out of the northwest with a weak surface high moving into the
northern plains, with weak but large scale subsidence giving us
clearer skies and a lack of sensible weather through the weekend and
into next week. We remain in this pattern of upper level
northwesterly flow and weak surface high pressure through much of
next week, with adequate moisture for a few storms but a lack of
synoptic scale forcing mechanisms. There will likely be a few days
where some isolated fair weather showers and thunderstorms would be
possible next week, however at this point confidence in timing or
strength for specific days is lacking as we likely will rely on
shortwave energy to force any showers. Most of the deterministic
global models as well as the suite of ensembles do show general
climatology rain chances for a couple days next week, so nothing
conclusive for now. Temperatures will be near normal for much of the
forecast period in the mid 80s with a few upper 80s possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri Jul 28 2023

Able to start out all TAF sites as VFR for the 28/18z TAFs but the
question again is where/when will convection develop later this
afternoon evening. Still plenty of low-level moisture available along
with an approaching cold front from the NW. However, multiple runs of
CAMs still show widely varying solutions of the development of TSRA
this afternoon-evening. Aside from scattered -SHRA at the start near
AXN, confidence is too low to include SHRA/TSRA at any of the TAF
sites for later this afternoon-evening. The best placement of
convection looks to be near KMKT-KMSP-KRNH-KEAU, so have at least
steered those TAFs in that direction by adding in a mid-level deck
(likely cumulus clouds) along with an upper level ceiling. The timing
of that window generally coincides of when convection could occur, so
that should at least make for relatively simple AMDs should that come
to fruition.

KMSP...Have kept the TAF dry at this time due to low confidence in
the placement of any isolated/scattered TSRA development later this
afternoon-evening. That said, the best timing of any development
impacting MSP looks to be in the 23z-04z window later today, hence
the addition of the mid-level clouds and the upper level ceiling.
Once reaching midnight, tranquil conditions are expected thereafter
through tomorrow and the rest of the weekend.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind N 10-15 kts.
Mon...VFR. Wind SE 5-10 kts.
Tue...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...TDH
AVIATION...JPC
Hazardous weather outlook, Jul 28, 11:51 AM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1151 AM CDT Fri Jul 28 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1151 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this afternoon and evening. A few
storms could be strong to severe, mainly along and south of a
line from Redwood Falls MN to the southern Twin Cities metro to
Eau Claire WI. The main hazards are large hail and damaging winds,
though a tornado cannot be ruled out, especially near the Iowa
border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late this afternoon into
this evening for southern Minnesota into western Wisconsin.

In the hours before

Local storm report, Jul 28, 11:47 AM CDT, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1147 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 AM     Tstm Wnd Dmg     Harris                  45.58N 92.98W
07/27/2023                   Chisago            MN   Emergency Mngr

            Delayed report, time estimated from radar.
            Tree down on a house in Harris from morning
            storms.

&&

jrb
Local storm report, Jul 28, 11:52 AM CDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     3 NW Rice Lake          45.52N 91.79W
07/27/2023                   Barron             WI   Trained Spotter

            Tree down, picture via social media.

&&

jrb
Local storm report, Jul 28, 12:09 PM CDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1209 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Dmg     4 SW Brooklyn Park      45.09N 93.40W
07/19/2023                   Hennepin           MN   Public

            Delayed report - Image of tree down via
            social media, time estimated from radar.

&&

jrb
Local storm report, Jul 28, 12:16 PM CDT, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1216 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     Tstm Wnd Dmg     2 NE Plymouth           45.05N 93.43W
07/19/2023                   Hennepin           MN   NWS Employee

            Corrected for time to match radar - Delayed
            report of large tree branches down.

&&

jrb
Local storm report, Jul 28, 12:17 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Tstm Wnd Dmg     2 WNW Plymouth          45.04N 93.51W
07/19/2023                   Hennepin           MN   Public

            Corrected for time to match radar - Delayed
            report of large tree down near the
            intersection of Peony Ln and Old Rockford
            Rd. Photo shared via social media.

&&

jrb
Special weather statement, Jul 28, 2:58 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Fri Jul 28 2023

MNZ043-044-050-282045-
Benton MN-Mille Lacs MN-Morrison MN-
258 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of southwestern Mille
Lacs, northeastern Benton and southeastern Morrison Counties through
345 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Foley, or 22 miles southeast of Little Falls, moving
southeast at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Milaca and Foreston.

This includes U.S. Highway 169 between mile markers 191 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.

&&

LAT...LON 4584 9401 4590 9396 4583 9352 4565 9376
TIME...MOT...LOC 1958Z 295DEG 20KT 4584 9394

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:06 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti39 min
Jul 27, 7:14 PM CDTSevere Thunderstorm WarningMPXAnoka46 min
Jul 27, 7:27 PM CDTSpecial Weather StatementMPXRenville33 min
Jul 27, 7:39 PM CDTSpecial Weather StatementMPXMeeker36 min
Jul 27, 7:40 PM CDTFlood WatchMPXAnoka, Carver, Chisago, Dakota, Hennepin, Isanti and 5 more4 hr
Jul 27, 7:56 PM CDTSpecial Weather StatementMPXWright34 min
Jul 27, 8:16 PM CDTSpecial Weather StatementMPXSherburne44 min
Jul 27, 8:21 PM CDTSpecial Weather StatementMPXMeeker39 min
Jul 27, 8:43 PM CDTSevere Thunderstorm WarningMPXMeeker32 min
Jul 27, 8:53 PM CDTSpecial Weather StatementMPXKandiyohi37 min
Jul 27, 8:58 PM CDTSpecial Weather StatementMPXAnoka47 min
Jul 27, 8:59 PM CDTSpecial Weather StatementMPXSherburne46 min
Jul 27, 9:25 PM CDTSevere Thunderstorm WarningMPXKandiyohi35 min
Jul 27, 9:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville28 min
Jul 27, 11:13 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley47 min
Jul 27, 11:49 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Nicollet56 min
Jul 28, 12:22 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Le Sueur, Waseca40 min
Jul 28, 12:58 AM CDTSpecial Weather StatementMPXSteele, Waseca47 min
Jul 28, 2:58 PM CDTSpecial Weather StatementMPXMille Lacs47 min
Jul 28, 3:36 PM CDTSpecial Weather StatementMPXIsanti39 min
Jul 28, 3:49 PM CDTSpecial Weather StatementMPXSherburne41 min
Jul 28, 4:16 PM CDTSpecial Weather StatementMPXHennepin44 min
Jul 28, 4:22 PM CDTSpecial Weather StatementMPXHennepin38 min
Jul 28, 4:34 PM CDTSpecial Weather StatementMPXDakota26 min
Jul 28, 4:37 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin38 min
Jul 28, 4:43 PM CDTSpecial Weather StatementMPXRamsey47 min
Jul 28, 4:59 PM CDTSevere Thunderstorm WarningMPXDakota, Washington31 min
Jul 28, 5:06 PM CDTSpecial Weather StatementMPXRamsey, Washington39 min
Jul 28, 5:19 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.